Alert archive / North Dakota / Tornado Warnings in 2019

Tornado Warning 7, NWS Bismarck, ND

July 8, 2019McLean County, Sheridan County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 8, 2019, 2:42 PM CDT for McLean County, Sheridan County, North Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2019, 2:42 PM CDT (19:42 UTC)
Expired
Jul 8, 2019, 3:15 PM CDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties McLean County, ND, Sheridan County, ND

The radar

The Minot AFB radar (KMBX), 80 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 2:46 PM CDTTORNADO7 E Krueger Lake, NDTORNADO OBSERVED BY LAW ENFORCEMENT AND REPORT RELAYED BY NORTH DAKOTA STATE RADIO. LOCATION ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WFUS53 KBIS 081942
TORBIS
NDC055-083-082015-
/O.NEW.KBIS.TO.W.0007.190708T1942Z-190708T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
242 PM CDT Mon Jul 8 2019

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Northwestern Sheridan County in south central North Dakota...
  Eastern McLean County in south central North Dakota...

* Until 315 PM CDT.
    
* At 242 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles south of Butte, or 15 miles northwest of
  Mcclusky, moving east at 10 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Sheridan and eastern McLean Counties, including the
  following locations... Krueger Lake and Kief.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4771 10018 4758 10073 4770 10079 4785 10059
      4785 10019
TIME...MOT...LOC 1942Z 251DEG 7KT 4766 10066 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

EDWARDS
2 follow-up statements
808 
WWUS53 KBIS 081955
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
255 PM CDT Mon Jul 8 2019

NDC055-082005-
/O.CAN.KBIS.TO.W.0007.000000T0000Z-190708T2015Z/
McLean ND-
255 PM CDT Mon Jul 8 2019

...THE TORNADO WARNING FOR EASTERN MCLEAN COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and north central North Dakota.

LAT...LON 4771 10018 4769 10050 4772 10059 4785 10058
      4785 10019
TIME...MOT...LOC 1955Z 251DEG 7KT 4767 10062 

$$

NDC083-082015-
/O.CON.KBIS.TO.W.0007.000000T0000Z-190708T2015Z/
Sheridan ND-
255 PM CDT Mon Jul 8 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHWESTERN SHERIDAN COUNTY...
    
At 255 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Butte, or 15 miles northwest of
Mcclusky, moving east at 10 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Kief and Krueger Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4771 10018 4769 10050 4772 10059 4785 10058
      4785 10019
TIME...MOT...LOC 1955Z 251DEG 7KT 4767 10062 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

EDWARDS
764 
WWUS53 KBIS 082015 RRA
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
315 PM CDT Mon Jul 8 2019

NDC083-082025-
/O.EXP.KBIS.TO.W.0007.000000T0000Z-190708T2015Z/
Sheridan ND-
315 PM CDT Mon Jul 8 2019

...THE TORNADO WARNING FOR NORTHWESTERN SHERIDAN COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and north central North Dakota.

LAT...LON 4771 10018 4769 10050 4772 10059 4785 10058
      4785 10019
TIME...MOT...LOC 2015Z 251DEG 7KT 4768 10057 

$$

CJS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 8, 1:20 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 8, 1:20 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
120 PM CDT Mon Jul 8 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 117 PM CDT Mon Jul 8 2019

Severe weather likely this afternoon and evening highlights the
short term forecast.

A surface low pressure is currently centered in northwest North
Dakota with a boundary extending from southwest to north central
ND. Aloft, a trough west of the forecast area continues to
propagate downstream, with low-level moisture continuing to advect
into the Northern Plains from a strong 850 jet nosing into our
south-central counties. This boundary will be the forcing
mechanism for severe thunderstorms, with very steep low level
lapse rates present and current analysis showing MLCAPE values
around 3000-4000 J/kg. Already beginning to see some cb forming
along the boundary so expecting cap is very little at this point.
Best intersection of low and deep-layer shear seems to be in a
corridor north of Interstate 94 and east of Highway 83, where bulk
shear is forecast to be around 40-45 knots. This is also the area
where SRH is expected to be strongest around 150 m2/s2, so threat
for a few tornadoes and the largest hail will likely be in the
region generally from Bismarck to northeast North Dakota.

A few discrete supercells are expected initially, likely in
central North Dakota, as deep layer shear is more perpendicular to
the boundary. This is when the greatest threat for tornadoes and
large hail will be, before the anvil-level shear begins to
dominate storm mode and upscale growth is favored. This will lead
to more of a cluster-type storm mode, likely in front of and along
the boundary. This upscale growth, combined with very high
precipitable water values, gives concern for very heavy rainfall
with training possible along the boundary as the low-level jet
continues to push into southern ND, helping convection continue.
Therefore, have issued a Flash Flood Watch for parts of southwest
and south central North Dakota in anticipation of this.

As the night continues and the storm mode continues to get more
multicellular, expecting the severe threat to slowly decrease.
However, still anticipating plenty of rainfall and possible
thunderstorms across western and central North Dakota as the
slow-moving low pressure center becomes stacked with a low aloft.
This is forecast to quickly deepen and keep precipitation around
through all of Tuesday. Any thunderstorms are likely to be on the
east side of the surface low with some instability still present,
but severe threat is marginal at best. As the boundary from today
passes, Tuesday's temperatures will be cooler than today's, with
highs in the upper 60s in western North Dakota.

.LONG TERM...(Tuesday night through Monday)
Issued at 117 PM CDT Mon Jul 8 2019

The long term forecast is highlighted by summerlike temperatures
and a few chances for showers and thunderstorms.

As the stacked surface low progresses east of the forecast area,
rain will continue overnight Tuesday and slowly taper off west to
east by Wednesday morning. From there, upper-level ridging begins
to dominate over a strong high pressure in the southwestern US.
Wednesday and Thursday look to be mostly dry and warming up from
Tuesday's cooler temperatures. Some showers and thunderstorms are
possible for the end of the work week and into the weekend with
some shortwave impulses moving through the upper-level flow, but
the overall pattern looks to be relatively consistent through the
extended forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1238 PM CDT Mon Jul 8 2019

Strong to severe thunderstorms are expected at KBIS/KJMS/KDIK
later this afternoon and evening, and possibly at KMOT. All
severe hazards are possible including heavy rain. Winds will be
sustained around 10 mph with gusty winds around showers and
thunderstorms. Risk of thunderstorms decreases overnight but rain
showers are expected to continue through tomorrow across much of
western and central North Dakota. Low MVFR ceiling is likely to
move in early tomorrow morning with these showers.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 5 PM CDT /4 PM MDT/ this afternoon
through Tuesday morning for NDZ019>023-033>036-041-042-044>047-
050.

&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...MJ
Hazardous weather outlook, Jul 8, 1:24 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
124 PM CDT Mon Jul 8 2019

NDZ019>023-033>036-041-042-044>047-050-091830-
Mercer-Oliver-McLean-Sheridan-Wells-Stark-Morton-Burleigh-Kidder-
Hettinger-Grant-Adams-Sioux-Emmons-Logan-McIntosh-
124 PM CDT Mon Jul 8 2019 /1224 PM MDT Mon Jul 8 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms this morning, then more widespread storms
developing this afternoon and continuing tonight. Some of the
storms later this afternoon and tonight will be severe and with
very heavy rain. A Flash Flood Watch has been issued for this
evening and tonight.

A few tornadoes, large hail up to tennis ball size, and damaging
wind gusts up to 70 mph are all possible along with the very
heavy rain. The highest risk for tornadoes and the largest hail
is north of Interstate 94 and east of Highway 83.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are forecast for Tuesday, Thursday night, and over
the coming weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed from later this afternoon and at
least until midnight tonight. Report all tornadoes, hail, storm
wind gusts of 40 mph or higher, any pooling of rain water, and
rain amounts to your National Weather Service in Bismarck. More
experienced spotters should report information related to storm
structure as well.

NDZ001>005-009>013-017-018-025-031-032-037-040-043-048-051-091830-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Foster-Golden Valley-Billings-
Stutsman-Slope-Bowman-La Moure-Dickey-
124 PM CDT Mon Jul 8 2019 /1224 PM MDT Mon Jul 8 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms this morning, then more widespread storms
developing this afternoon and continuing tonight. Some of the
storms later this afternoon and tonight will be severe and with
very heavy rain.

A few tornadoes, large hail up to tennis ball size, and damaging
wind gusts up to 70 mph are all possible along with the very
heavy rain. The highest risk for tornadoes and the largest hail
is north of Interstate 94 and east of Highway 83.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are forecast for Tuesday, Thursday night, and over
the coming weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed from later this afternoon and at
least until midnight tonight. Report all tornadoes, hail, storm
wind gusts of 40 mph or higher, any pooling of rain water, and
rain amounts to your National Weather Service in Bismarck. More
experienced spotters should report information related to storm
structure as well.

MJ

In the hours before

Local storm report, Jul 8, 8:52 AM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
852 AM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       7 N DUNSEITH            48.92N 100.07W
07/08/2019  M0.98 INCH       ROLETTE            ND   COCORAHS

            COCORAHS STATION ND-RL-7 DUNSEITH 7.4 N.

&&

AE
Special weather statement, Jul 8, 1:32 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
132 PM CDT Mon Jul 8 2019

NDZ019-020-081900-
Oliver ND-Mercer ND-
132 PM CDT Mon Jul 8 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN OLIVER AND SOUTHERN
MERCER COUNTIES UNTIL 200 PM CDT...

At 132 PM CDT, a strong thunderstorm was located 8 miles south of
Beulah, moving northeast at 15 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Hazen, Center, Stanton and Hannover.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4698 10195 4711 10202 4742 10144 4702 10123
TIME...MOT...LOC 1832Z 237DEG 13KT 4714 10178

EDWARDS
Local storm report, Jul 8, 2:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
238 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             5 NNE SCHEFIELD         46.73N 102.80W
07/08/2019  E1.00 INCH       STARK              ND   TRAINED SPOTTER

            HAIL ONGOING AT THE TIME OF CALL.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:52 AM CDTSpecial Weather StatementBISDivide23 min
Jul 8, 5:18 AM CDTSpecial Weather StatementBISRolette57 min
Jul 8, 5:37 AM CDTSevere Thunderstorm WarningBISBottineau, Rolette38 min
Jul 8, 1:09 PM CDTFlash Flood WatchBISAdams, Burleigh, Emmons, Grant, Hettinger, Kidder and 10 more17 hr
Jul 8, 1:32 PM CDTSpecial Weather StatementBISOliver28 min
Jul 8, 1:55 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver65 min
Jul 8, 2:10 PM CDTTornado WarningBISMcLean, Mercer, Oliver35 min
Jul 8, 2:13 PM CDTSevere Thunderstorm WarningBISDunn, Stark62 min
Jul 8, 2:30 PM CDTFlash Flood WarningBISMcLean, Mercer, Oliver3 hr
Jul 8, 2:40 PM CDTSevere Thunderstorm WarningBISStark48 min
Jul 8, 3:13 PM CDTSevere Thunderstorm WarningBISMcLean47 min
Jul 8, 3:47 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver43 min
Jul 8, 4:04 PM CDTSevere Thunderstorm WarningBISPierce, Wells56 min
Jul 8, 4:10 PM CDTSevere Thunderstorm WarningBISMorton50 min
Jul 8, 4:49 PM CDTSevere Thunderstorm WarningBISDivide41 min
Jul 8, 4:51 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman, Wells54 min
Jul 8, 4:53 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton52 min
Jul 8, 5:01 PM CDTSevere Thunderstorm WarningBISMorton44 min
Jul 8, 5:25 PM CDTFlash Flood WarningBISBurleigh3 hr
Jul 8, 5:28 PM CDTSevere Thunderstorm WarningBISDivide47 min
Jul 8, 5:35 PM CDTSpecial Weather StatementBISFoster40 min
Jul 8, 5:44 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Grant, Morton, Sioux41 min
Jul 8, 5:47 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman41 min

Nearby

Tornado Warnings in North Dakota, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.